- Mahesan Anpalahan
- Aust Prescr 2002;25:73-4
- 1 June 2002
- DOI: 10.18773/austprescr.2002.063
A man in his forties was referred by his general practitioner for investigation of high fever associated with leucopenia, neutropenia, lymphopenia, thrombocytopenia and abnormal liver function. He had been off colour for two weeks with intermittent fevers, headaches and severe constitutional symptoms. According to the patient and his doctor's letter he had previously been well, did not smoke, consumed alcohol in moderation and was not receiving any long-term medications. He had not been overseas recently and did not have risk factors for hepatitis or HIV infections. He said his only medication was a recent prescription for cyproheptadine for poor appetite.
On examination, the patient was unwell, with a temperature of 39.8oC and there were a few petechiae on the trunk. The rest of the physical examination was unremarkable.
The patient was managed symptomatically and investigations excluded bacterial and viral infections, and haematological malignancies. Initial investigations revealed the following abnormal results:
Three days after admission during a ward round it was noticed that he had been prescribed carbamazepine 400 mg daily and his drug chart showed he had received one dose. His wife had informed the medical team about this medication two days after admission. The patient was then prescribed carbamazepine as it was felt that he was missing out on one of his usual medications.
Further enquiry revealed that the patient was prescribed carbamazepine 18 days before admission by his psychiatrist for a mood disorder. He was initially advised to take 200 mg daily and the dose was increased to 400 mg five days before admission. Before starting carbamazepine his blood tests had been normal apart from mild thrombocytopenia (platelets 121 x 109/L) and a low normal total white blood cell count (4.1 x 109/L).
With this new information it was realised that carbamazepine could have been the cause of the patient's illness. The carbamazepine was stopped and the fever settled after day four. The haematological and liver function abnormalities resolved completely over the following weeks. The bone marrow showed normal cellularity with granulomatous changes.
Febrile illness, leucopenia, neutropenia, lymphopenia, thrombocytopenia and liver function abnormalities are recognised features of carbamazepine toxicity. However, manifestation of all of these in one patient is rare. The temporal relationship, the doses of the drug used and the clinical syndrome would probably suggest that our patient had an idiosyncratic reaction. The normal cellularity of the bone marrow suggests a peripheral, probably immune-mediated, mechanism for the cytopenia.
This case illustrates how unwittingly breached basic medical principles may adversely affect patients. Had the full drug history been available to the treating team or if the team had been efficient in obtaining this vital information at the time of admission, the delay in diagnosis and many unnecessary investigations would have been avoided. There are many reasons why drug histories are not available, and the way a hospital 'system' operates may be responsible. When an additional drug is identified it should not be administered before its possible relevance to the patient's condition is considered.
This case once again emphasises that traditional dictum that diagnosis begins with obtaining a detailed medical history, including the drug history. It also shows that patients need to be told what symptoms to watch for if they are taking a drug with potentially serious adverse effects.
Consultant Physician, Western Hospital, Melbourne